Nevada, 2015

Hail in Nevada, April 23, 2015

April 23, 2015 · NWS LKN · 1 event in 1 county or zone

A strong thunderstorm produced quarter size hail just east of Wells near Moor summit along Interstate 80. The hail covered the ground a couple of inches deep.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong thunderstorm produced quarter size hail just east of Wells near Moor summit along Interstate 80. The hail covered the ground a couple of inches deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 23, 1:26 PM PST, 24 minutes earlier.

Area forecast discussion, Apr 23, 1:26 PM PST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
226 PM PDT THU APR 23 2015

.SYNOPSIS...SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TODAY
ACROSS CENTRAL AND NORTHEASTERN NEVADA. MORE SHOWERS FRIDAY AND
SATURDAY ACROSS MOST OF NORTHERN AND CENTRAL NEVADA WITH COOLER
TEMPERATURES. WARMING AND DRYING TREND SUNDAY INTO NEXT WEEK.

&&

.SHORT TERM...FOCUS FOR TS DEVELOPMENT HAS SHIFTED EASTWARD. THE
BEST PARAMETERS WILL REMAIN IN PLACE ACROSS SOUTH CENTRAL
ELKO...EXTENDING INTO SOUTHERN LANDER/EUREKA COUNTIES. STORM
MOVEMENT IS ALMOST NONEXISTENT...SO MINOR FLOODING IS ALWAYS A
POSSIBILITY. STORMS WILL DIMINISH AFTER SUNSET AS INSTABILITY
WEAKENS.

BY EARLY FRIDAY AND INTO THE AFTERNOON...QUICK MOVING SHORTWAVE
WILL TRAVERSE NORTHERN/CENTRAL NEVADA. DYNAMICS/MOISTURE ARE
MODEST...SO EXPECT WIDESPREAD SHOWERS AND ISOLATED STORMS. A
GENERAL ~0.10 INCH OF LIQUID WILL BE LIKELY...WITH MORE IN THE
HIGHER ELEVATIONS. SNOW LEVELS WILL DIP TO ~7000-8000FT...WHICH
WILL ALLOW FOR SEVERAL INCHES OF HIGH ELEVATION SNOW. NO IMPACTS
ARE EXPECTED AT ANY PASS LEVELS.

A MUCH STRONGER...NEGATIVELY TILTED TROUGH MOVES INTO NORTHERN
NEVADA SATURDAY THROUGH SUNDAY. THIS WILL BRING WIDESPREAD VALLEY
RAIN AND MTN SNOW SHOWERS TO THE AREA. SNOW LEVELS WILL RAPIDLY
FALL TO MOST VALLEY FLOORS BY LAT SAT NIGHT AND EARLY SUN
MORNING...BUT THE MAJORITY OF THE PRECIP WILL BE EXITING THE AREA.
NOT EXPECTING ANYTHING MORE THAN A DUSTING TO ONE INCH BETWEEN
5500-6000FT. THE RUBY MTNS WILL SEE AROUND A HALF OF FOOT. THE
MTNS IN WHITE PINE WILL SEE AROUND 1 FOOT OF FRESH SNOWFALL.

THE STORMS RAPIDLY DEPARTS EARLY SUNDAY MORNING AND WILL BE
REPLACED BY BREEZY NW WINDS AND MUCH COOLER TEMPS. NW NYE MAY
FLIRT WITH WIND ADV CRITERIA...BUT WILL HOLD OFF ON ANY HEADLINES
AT THIS TIME.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT THURSDAY. MODELS IN AGREEMENT
WITH BUILDING HIGH PRESSURE OVER NEVADA SUNDAY INTO AND KEEPING THE
RIDGE OVER THE CWA TUESDAY. THE RIDGE FLATTENS TUESDAY NIGHT BUT
WITH SOUTHWEST FLOW REMAINING OVER THE CWA...DAYTIME TEMPERATURES
WILL WARM. DAYTIME TEMPERATURES ARE EXPECTED TO 5 TO 15 DEGREES
ABOVE NORMAL THROUGH THE PERIOD WITH TEMPERATURES APPROACHING THE 80
DEGREE MARK AT MANY SOUTHERN LOCATIONS TUESDAY AND WEDNESDAY.

&&

.AVIATION...THUNDERSTORMS AT KELY AND KEKO WILL DISSIPATE NEAR
SUNSET THIS EVENING. HOWEVER...NOT BEFORE POSSIBLY BRINGING ISOLATED
GUSTY WINDS IN EXCESS OF 40 KNOTS...BRIEF HEAVY RAIN...SMALL
HAIL...LIGHTNING AND POTENTIALLY MVFR CIGS AND VIS FOR A BRIEF
PERIOD. OTHERWISE...VFR CIGS/VIS WITH WINDS MOSTLY BELOW 20 KNOTS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AFTERNOON AT ALL OF THE
TERMINALS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

94/87/87

In the hours before

Special weather statement, Apr 23, 10:35 AM PST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1135 AM PDT THU APR 23 2015

NVZ033-039-231900-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
1135 AM PDT THU APR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
NOON PDT...

AT 1135 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES SOUTHEAST OF CLOVER VALLEY. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST WENDOVER.

THIS INCLUDES MILE MARKER 399 PILOT PEAK AND MILE MARKER 407 OLA.

LAT...LON 4075 11407 4065 11433 4082 11444 4102 11405
      4101 11404 4077 11405
TIME...MOT...LOC 1835Z 262DEG 3KT 4064 11462

FITZSIMMONS
Special weather statement, Apr 23, 12:33 PM PST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
133 PM PDT THU APR 23 2015

NVZ034-038-232115-
SOUTHWEST ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-
133 PM PDT THU APR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL
215 PM PDT...

AT 131 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEE...MOVING NORTHEAST AT 5 MPH.

HALF INCH HAIL...BRIEF HEAVY RAIN...AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM. THIS STORM MAY COLLAPSE AND OUT
FLOW WINDS COULD MOVE WELL NORTH OF THE CURRENT STORM LOCATION...
IMPACTING SPRING CREEK.

LOCATIONS IMPACTED INCLUDE...
LEE AND SPRING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4053 11558 4062 11572 4078 11568 4074 11555
      4066 11540
TIME...MOT...LOC 2031Z 206DEG 6KT 4063 11563

JRM
Special weather statement, Apr 23, 1:04 PM PST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
204 PM PDT THU APR 23 2015

NVZ033-232145-
SOUTHEASTERN ELKO COUNTY NV-
204 PM PDT THU APR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
245 PM PDT...

AT 202 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF WEST WENDOVER...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ACCOMPANY THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEST WENDOVER.

THIS INCLUDES MILE MARKER 407 OLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4054 11416 4070 11428 4072 11425 4082 11405
      4067 11404 4058 11404
TIME...MOT...LOC 2102Z 242DEG 21KT 4066 11415

FITZSIMMONS
Special weather statement, Apr 23, 1:07 PM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
207 PM PDT THU APR 23 2015

NVZ031-034-038-039-232145-
SOUTHWEST ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-NORTHERN ELKO COUNTY NV-
207 PM PDT THU APR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
245 PM PDT...

AT 206 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WELLS. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WELLS...MOOR SUMMIT...AND INTERSTATE 80 NEAR WELLS.

THIS INCLUDES MILE MARKER 348 BEVERLY HILLS AND MILE MARKER 365
INDEPENDENCE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4101 11504 4109 11510 4126 11486 4105 11467
TIME...MOT...LOC 2106Z 239DEG 4KT 4110 11493

JRM

The radar

The Elko radar (KLRX), 163 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elko

When
April 23, 1:50 PM PST to 2:00 PM PST
Where
Elko County, 0.69 mi S of Wells Arpt
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
41.110, -114.930

Hail up to 3/4 inch in diameter covered the ground a couple of inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2015Every state in 2015This day in weather historyWarnings in Nevada, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563500.